What causes stomach ahce with nausea and belching when on iron supplements?

default
Posted on Tue, 4 Mar 2014 in General Health
Question: I have been taking iron supplements, for a few months as my reading was extremely low, 3 months ago my reading was 23 ( I was told normal is between 20 and 30), and today as well as yesterday, my stomach has been feeling achy, i feel slightly nauseous, and am belching a lot. I have a headache and feel slightly breathless and can't get to sleep! I also have a slight metalic taste in my mouth. Could I be overdosing my self on iron? have decided to stop taking the iron, I have also had my blood taken last week, which is a 3 monthly test for my inhibin, so I guess, i'm a bit anxious about the result, it has been very good so far! My iron will be tested aswell. Is there something i can take or do to reduce the iron levels' if it's too high?
doctor
Answered by Dr. T Shobha Deepak 56 minutes later
Brief Answer: Oral Iron therapy is very safe Detailed Answer: Hi Welcome to Healthcare-Magic Greetings of the day The safest way of taking Iron is through oral route. Only the required amount is absorbed and after the Iron pool in the body is filled up, absorption through gut decreases thus preventing systemic toxicity from Iron overload. In some of the susceptible individuals it may cause gastrointestinal intolerance in the form of nausea, bloating, upper abdominal discomfort. It can be avoided by taking Iron preparation after meals and avoiding taking it on empty stomach. Gastrointestinal symptoms can also be reduced by taking Iron preparation with milk, even though calcium of milk may affect the absorption of Iron to some extent. 60 mg of elemental Iron can be safely be taken without you being worried of Iron overload in body. Body has its own mechanism to decrease the absorption once Iron stores in body are replenished. Rest be assured that there is no cause for concern. Do get back to me if you need any further assistance, will be glad to assist you. Take care Best Regards Dr T Shobha Deepak MBBS, MD
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. T Shobha Deepak

General & Family Physician

Practicing since :2005

Answered : 1774 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication

Recent questions on  Upper abdominal discomfort

doctor1 MD

Dr., I am 60 yoa and had an acute MI 1/20/17; now have a stent in. About a month past (2nd follow-up), my Cardio took me off my BP meds because I...

doctor1 MD

Thanks for taking my question. I am 71 y.o. male and have been fighting alcohol addiction for the past 6 years, although I have casually drank for...

doctor1 MD

Frequent belching, feeling of hunger, upper abdominal discomfort , flactuence. Is there an over the counter Med that will control?

doctor1 MD

iam 37yrs male my medical parameters normal ,yesterday i am feeling some upper abdominal discomfort, nausea ,some digginess,for 4hrs then digginess...

doctor1 MD

Hi, I ve been experiencing discomfort in my upper abdomen especially when I take a deeper breath. I already suffer from gall bladder problems but...

Get personalised answers from verified doctor in minutes across 80+ specialties

185 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2